I have read on many PD web pages that most Parkinson's patients suffer from depression. I was treated for depression several years prior to the onset of symptoms (and was given the drug Zyprexa about a month before the diagnosis of PD) at age forty-nine. The PD symptoms presented quickly and severely; the Zyprexa was stopped and I was given requip. Despite the many difficulties that I faced in my new life, the depression vaporized miraculously and hasn't returned. Six years into the treatment however I started exhibiting impulsive behaviors that were as severe as they were insidious. I now take Clozipine and Depakote to offset the manic behaviors resulting from the dopaminergic drugs I take for the PD. From what I understand from research on the net this is atypical of most patients. Do you have any insight into this set of circumstances? View Thread
As we all know there is no clinical test for PD so they give you some meds and if they help then you've got it. But what should they start out with? I was started on a dopamine agonist that almost immediately started having dangerous side effects. Within two years Carbo/Lebo was added and I was on the two drugs for seven years with severe sleep disorder and other side effects. I no longer take any agonist drugs and 2/3 of the Sinimet that I was taking. What is the protocol for deciding which class of drug to begin with? The literature on the net goes either way?View Thread
I too have had difficulties with the medications that were given me over the years that rival the PD symptoms. In fact I had no tremor or noticeable symptoms until my internist put me on Zyprexa for a short time until I was diagnosed with PD. Since my diagnosis I have suffered severe mania, digestive problems, and crippling dyskinesia. I take a reduced regimen of dopaminergic drugs which leaves me uncomfortable and dependent on a wheel chair most of the day. I am sixty years old.View Thread
You definitely need a new neurologist. The only way to diagnose Parkinson's Disease is to give the patient the dopaminergic replacement drugs and if the symptoms improve, he has it. There are several drug therapies that can be tried. Although your father is 84 he sounds strong enough to enjoy the quality of life for his remaining years. Try and find a neurologist who is a movement specialist.View Thread
I have suffered from sleep disorders my entire life and, from what I have learned, they are early indicators of PD. Agonist drugs for PD can also have a deleterious effect on sleep. Your neurologist should have some advice for you on this.View Thread
You did not tell us your age, but your story is similar to mine. I was diagnosed ten years ago at the age of 49 and an early symptom was a jerking motion of my left arm (the left is my "weak" side). I was started on REQUIP, which, like your NEUPRO is a dopamine agonist. I soon began experiencing narcolepsy (suddenly falling asleep) fortunately I took the bus to work and worked in an office, however this resulted in my having to retire sooner rather than later. The jerking of my left arm has long since stopped, along with the narcolepsy, but I would suggest that you stop driving as soon as is practicable.View Thread
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.